Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS Dodge City, KS

June 9, 2005Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 9, 2005, 7:50 PM CDT for Ford County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2005, 7:50 PM CDT (00:50 UTC)
Expired
Jun 9, 2005, 8:31 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ford County, KS

The radar

The Dodge City radar (KDDC), 11 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:55 PM CDTHAIL 120 Ssw Dodge City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:10 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1692 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2128 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 100050
SVRDDC
KSC057-100130-
/O.NEW.KDDC.SV.W.0079.050610T0050Z-050610T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 830 PM CDT

* AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 15 MILES SOUTH OF DODGE CITY...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN FORD COUNTY...
  HOWELL...
  DODGE CITY...
  FT. DODGE...
  WRIGHT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3779 10020 3748 10020 3747 9973 3777 9957

$$

18
2 follow-up statements
000 
WWUS53 KDDC 100116
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
816 PM CDT THU JUN 9 2005

KSC057-100130-
/O.CON.KDDC.SV.W.0079.000000T0000Z-050610T0130Z/
FORD KS-
816 PM CDT THU JUN 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN FORD COUNTY
UNTIL 830 PM CDT...

AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MINNEOLA...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN FORD COUNTY...
  HOWELL...
  FORD...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR SOUTHWESTERN KANSAS.

LAT...LON 3779 10020 3748 10020 3747 9973 3777 9957

$$

LACY
000 
WWUS53 KDDC 100131
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
831 PM CDT THU JUN 9 2005

KSC057-100141-
/O.EXP.KDDC.SV.W.0079.000000T0000Z-050610T0130Z/
FORD KS-
831 PM CDT THU JUN 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FORD COUNTY WILL
EXPIRE AT 830 PM CDT...

AT 829 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR SOUTHWESTERN KANSAS.

LAT...LON 3779 10020 3748 10020 3747 9973 3777 9957

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:25 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 9, 2:25 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
225 PM CDT THU JUN 9 2005

.DISCUSSION...

DAYS 1-2...
PRIMARY CONCERN IS SHORT TERM SEVERE STORMS...

OLD OUTFLOW BOUNDARY EXTENDS FROM CENTRAL OK INTO WESTERN KANSAS
BETWEEN GCK AND DDC WITH LLJ ALONG IT AND UPPER LEVEL JET FROM SW TO
CROSS IT THIS EVENING. FROM MORNING SOUNDING 94 OVER 64 GIVES OVER
5K J/KG AND BACKED LOW LEVEL FLOW ON EAST SIDE OF OFB PRODUCES A
VERY HEALTHY SUBCLOUD LAYER HODOGRAPH. WE SHOULD EASILY GET A FEW
SUPERCELLS IN CONVERGENCE ALONG THE OFB AND THE TORNADO THREAT COULD
BE FAIRLY SIGNIFICANT AT LEAST EARLY ON IN THE STORMS DEVELOPMENT.
THE MAIN UPPER LEVEL SHORT WAVE TROUGH HOWEVER LAGS THE SYSTEM A BIT
TO THE SOUTHWEST AND WILL PROBABLY NOT PRODUCE ANY SIGNIFICANT
FORCING UNTIL LATER THIS EVENING. BY THEN WE SHOULD SEE A LOT OF
CONVECTION DEVELOP INTO A MULTICELLULAR CLUSTER ALONG AND NORTH OF
THE COLD FRONT IN NORTHWEST KANSAS. BY TOMORROW, THE FRONT SHOULD
SINK SOUTH INTO THE AREA AND WE MAY WELL SEE THUNDERSTORMS OFF AND
ON THROUGHOUT THE DAY WITH ANOTHER MULTICELLULAR BEAST FORMING OVER
MY CWA AND JUST EAST OF THE SURFACE LOW TOMORROW EVENING. DIDNT
MAKE A LOT OF CHANGES IN THE GRIDS EXCEPT TO TRIM HIGHS TOMORROW AND
ADJUST POPS TO FIT THINKING ABOVE. AS I TYPE THIS WE HAVE
COORDINATED WITH SPC ON A TORNADO WATCH FOR ALL OF MY CWA THROUGH
04Z.

DAYS 3-7...
THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT OUT THROUGH 84 HOURS.
THE LATEST ECMWF FROM 09/00Z SUPPORTS HAVING A SHORT BREAK IN PRECIP
CHANCES SUNDAY MORNING, BUT BRINGS A LARGE UPPER TROUGH THROUGH
WESTERN KANSAS SUNDAY AND SUNDAY NIGHT.  FOR THIS REASON, HAVE
INCREASED POPS INTO THE CHANCE CATEGORY /40E & 30W/ SATURDAY NIGHT,
DOWN TO ZERO SUNDAY MORNING, AND THEN BACK TO 40E/30W SUNDAY
AFTERNOON.  THIS UPPER TROUGH SHOULD BE MOVING THROUGH RAPIDLY, AND
DROPPED POPS TO 20 SUNDAY NIGHT.  HOPEFULLY, BY MONDAY, THE CHANCE
FOR POPS WILL DIMINISH, AS WE ARE BETWEEN UPPER IMPULSES BY THAT
TIME.  BOTH THE GFS AND DGEX BRING AN UPPER LEVEL LOW, ALTHOUGH NOT
TOO TIGHT OR DEEP, THROUGH CENTRAL KANSAS ON WEDNESDAY.  SO
INTRODUCED A SLIGHT CHANCE FOR TRW- WEDNESDAY AFTERNOON, AND THEN
AGAIN AFTER MIDNIGHT WEDNESDAY NIGHT AS A SECOND LOBE OF UPPER
VORTICITY ROTATES THROUGH.  AS FAR AS TEMPERATURES, KEPT THE LOWER
MAX TEMPS GOING FOR SUNDAY AND MONDAY, DUE TO AFTER AFFECTS OF THE
COLD FRONTAL PASSAGE SUNDAY.   THEN, WE SHOULD BEGIN SLOWLY WARMING
UP AS AN UPPER LEVEL RIDGE BUILDS IN OVER THE ROCKIES AND WE GET
INTO NORTHWESTERLY DOWN SLOPE AFFECTS.  WARMED MAX TEMPS BACK UP TO
THE 90S BY WEDNESDAY AND KEPT THEM THERE.  AS FOR LOWS, MOSTLY MID
50S NW TO LOWER 60S SE MONDAY AND TUESDAY, RISING TO NEAR 60NW TO
UPPER 60S SE BY THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  83  63  81 /  30  60  80  30
GCK  58  81  59  80 /  30  60  80  20
EHA  57  81  60  85 /  20  60  80  20
LBL  61  82  62  84 /  30  60  80  20
HYS  59  83  61  80 /  30  60  80  40
P28  66  85  67  86 /  20  60  80  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

JOHNSON/BURKE
Hazardous weather outlook, Jun 9, 11:00 AM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 AM CDT THU JUN 9 2005

KSZ030-031-043>046-065-066-101000-
ELLIS-LANE-NESS-PAWNEE-RUSH-SCOTT-STAFFORD-TREGO-
1100 AM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

EXTREMELY UNSTABLE AIR COUPLED WITH A COLD FRONT AND THUNDERSTORM
OUTFLOW BOUNDARY FROM LAST NIGHTS STORMS TO OUR EAST WILL PRODUCE
THUNDERSTORMS LATE THIS AFTERNOON OVER PARTS OF NORTHWEST KANSAS.
THESE STORMS ARE EXPECTED TO DEVELOP INTO A CLUSTER OF VERY STRONG
THUNDERSTORMS TONIGHT AND MOVE EAST TO SOUTHEAST ACROSS KANSAS.
WHILE THE STORMS MAY PRODUCE A LITTLE HAIL, THE MAIN DANGER WILL BE
FROM TORRENTIAL RAINS AND STRONG OUTFLOW WINDS TONIGHT.

ALONG AND NORTH OF A SCOTT CITY TO NESS CITY, LARNED AND ST JOHN
IS THE AREA MOST THREATENED BY THESE STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE A GOOD POSSIBILITY FRIDAY INTO FRIDAY NIGHT,
AND THEN AGAIN ON SUNDAY, ALONG WITH LOCALLY HEAVY RAINS.

.SPOTTER ACTIVATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

KSZ061>064-074>081-084>090-101000-
BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-MEADE-MORTON-PRATT-SEWARD-STANTON-
STEVENS-
1100 AM CDT (1000 AM MDT) THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
LARGE HAIL IS POSSIBLE WITH THE STRONGEST STORMS. THE BEST CHANCE OF
STORMS WILL BE NORTHWEST OF A LINE FROM LIBERAL TO DODGE CITY TO
LARNED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE A GOOD POSSIBILITY FRIDAY INTO FRIDAY NIGHT,
AND THEN AGAIN ON SUNDAY, ALONG WITH LOCALLY HEAVY RAINS.

.SPOTTER ACTIVATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JOHNSON

In the hours before

Local storm report, Jun 9, 6:52 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TORNADO          2 SW FOWLER             37.36N 100.22W
06/09/2005                   MEADE              KS   LAW ENFORCEMENT

            ALSO REPORTED BY STORM CHASER.

&&
TORNADO ALSO REPORTED BY KAKE TELEVISION TEAM.

01
Local storm report, Jun 9, 7:12 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TORNADO          5 WSW FOWLER            37.36N 100.28W
06/09/2005                   MEADE              KS   TRAINED SPOTTER

            TORNADO DISSIPATED BY 701 PM. ALSO REPORTED BY LAW
            ENFORCEMENT.

&&

01
Local storm report, Jun 9, 7:14 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TORNADO          6 N ELLIS               39.02N 99.56W
06/09/2005                   ELLIS              KS   TRAINED SPOTTER

            REPORTED BY KSNW STORM SPOTTER.

&&

01
Local storm report, Jun 9, 7:30 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TORNADO          13 W TREGO CENTER       38.85N 100.13W
06/09/2005                   TREGO              KS   TRAINED SPOTTER

&&

01
Local storm report, Jun 9, 7:34 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
734 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TORNADO          1 W FOWLER              37.38N 100.21W
06/09/2005                   MEADE              KS   LAW ENFORCEMENT

&&

01
Local storm report, Jun 9, 7:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TORNADO          9 W TREGO CENTER        38.88N 100.07W
06/09/2005                   TREGO              KS   TRAINED SPOTTER

&&

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:27 PM CDTTornado WarningDDCMeade48 min
Jun 9, 7:30 PM CDTTornado WarningDDCTrego45 min
Jun 9, 7:30 PM CDTTornado WarningDDCTrego45 min
Jun 9, 7:31 PM CDTTornado WarningDDCEllis31 min
Jun 9, 7:54 PM CDTTornado WarningDDCMeade51 min
Jun 9, 8:28 PM CDTTornado WarningDDCClark47 min
Jun 9, 9:01 PM CDTTornado WarningDDCMeade44 min
Jun 9, 9:08 PM CDTSevere Thunderstorm WarningDDCClark40 min
Jun 9, 9:42 PM CDTTornado WarningDDCClark, Meade33 min
Jun 9, 10:04 PM CDTSevere Thunderstorm WarningDDCClark, Meade41 min
Jun 10, 1:29 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens46 min
Jun 10, 2:12 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens63 min
Jun 10, 3:02 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa43 min
Jun 10, 3:41 PM CDTSevere Thunderstorm WarningDDCFord34 min
Jun 10, 4:35 PM CDTSevere Thunderstorm WarningDDCFord40 min
Jun 10, 4:42 PM CDTSevere Thunderstorm WarningDDCHodgeman51 min
Jun 10, 6:05 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.